Texas, 2019

High Wind in Texas, June 9 to 10, 2019

June 9 to 10, 2019 · NWS MAF · 1 event in 1 county or zone

An unusually strong late season cold front brought strong northeast gap winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unusually strong late season cold front brought strong northeast gap winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 5:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 5:48 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Sun Jun 9 2019

.DISCUSSION...

&&

.AVIATION...
The cold front that moved through today has pushed down to the
Big Bend. A tight pressure gradient behind this front will
continue through the night so the gusty north wind will too.
Locally MVFR conditions are possible next few hours due to
blowing dust. In addition low clouds are expected to develop
overnight along with increasing rain chances... mainly south.
Have included mention of TSRA at FST.

&&

.PREV DISCUSSION... /issued 252 PM CDT Sun Jun 9 2019/

DISCUSSION...
A strong late season cold front is moving through the area this
afternoon halting afternoon heating as high pressure builds south.
Gusty north winds are also kicking up some dust with conditions
improving before midnight as winds ease for most locations except
Guadalupe Pass which will see strong winds into Monday morning.
There will be a chance for thunderstorms ahead of the front in the
Big Bend and lower Trans Pecos with a few of these storms strong
to severe. Upslope flow will continue a decent chance for rain
west of the Pecos River Monday and a weak upper disturbance moving
across the CWA Monday night will create a chance for rain
stretching to the eastern Basin. Clouds and rainfall will keep
highs down Monday with record low maximum values forecast for
Midland and other locations in the CWA.

Tuesday begins a warming trend that will last into the end of the
week with highs in the 80s ultimately reaching back into the 90s
and low 100s by Friday. High pressure building north out of Mexico
will not only bring warmer temperatures but also decrease rain
chances through the week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  68  57  82 /  20  30  30  10
Carlsbad                       59  68  56  89 /  10  40  20   0
Dryden                         65  72  62  84 /  50  60  40  30
Fort Stockton                  57  63  56  84 /  30  50  40  10
Guadalupe Pass                 52  60  51  84 /  10  50  30   0
Hobbs                          55  66  52  85 /  10  20  20   0
Marfa                          54  63  51  82 /  40  60  50  10
Midland Intl Airport           56  67  57  83 /  20  30  30  10
Odessa                         56  67  56  83 /  20  30  30  10
Wink                           59  69  56  87 /  20  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to noon MDT Monday for
     Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Jun 9, 1:00 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Sun Jun 9 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 PM CDT Sun Jun 9 2019 /100 PM MDT Sun Jun 9 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon from
the far southeast Permian Basin to the Rio Grande. Large hail and
damaging winds are possible with these storms.

Strong northeasterly gap winds are expected through Guadalupe Pass
this evening through Monday morning. A High Wind Warning is in
effect.

Temperatures will heat up to near Heat Advisory conditions along and
near the Rio Grande this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northeast winds are expected through Guadalupe Pass through
Monday morning. A High Wind Warning is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 9, 4:25 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM CDT Sun Jun 9 2019

TXZ082-282-092300-
Terrell TX-Lower Brewster County TX-
525 PM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms 16
miles south of Sanderson, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These  storms will remain over mainly rural areas of east central
Brewster and southwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2976 10271 3001 10252 3008 10231 2980 10213
      2982 10218 2985 10219 2984 10222 2986 10225
      2985 10226 2987 10227 2988 10232 2985 10237
      2976 10239 2979 10249 2978 10251 2977 10251
      2975 10255 2977 10257 2975 10258 2973 10264
TIME...MOT...LOC 2224Z 330DEG 10KT 2990 10238

12
Special weather statement, Jun 9, 5:06 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT Sun Jun 9 2019

TXZ082-282-092330-
Terrell TX-Lower Brewster County TX-
606 PM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BREWSTER AND SOUTHERN
TERRELL COUNTIES UNTIL 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking strong thunderstorms
near Dryden and highway 90, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dryden and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2981 10238 3001 10243 3013 10189 2986 10178
      2983 10218 2985 10219 2984 10219 2984 10222
      2985 10224 2986 10225 2985 10226 2987 10227
      2988 10232 2986 10232 2986 10235
TIME...MOT...LOC 2304Z 256DEG 19KT 2996 10224

12
Special weather statement, Jun 9, 5:36 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
636 PM CDT Sun Jun 9 2019

TXZ082-100000-
Terrell TX-
636 PM CDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorms 8
miles southeast of Dryden near highway 90, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2978 10181 2981 10181 2979 10182 2981 10185
      2980 10191 2978 10193 2980 10194 2980 10196
      2982 10197 2980 10199 2980 10204 2979 10205
      2980 10214 2983 10217 3003 10223 3005 10181
      2978 10179
TIME...MOT...LOC 2335Z 348DEG 28KT 2995 10203

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
June 9, 10:00 PM CST to June 10, 3:00 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830772.